By Sue Mueller
Sep 19, 2008
A new study suggests that use of paracetamol or acetaminophen ( Tylenol) in infants may increase risk of developing asthma five year later.
The study of more than 200,000 children published in the medical journal The Lancet showed those who were given the painkiller for fever in the first year of life were 46 percent more likely to develop asthma by the age of six or seven than those who were not.
The study is not a trial meaning that use of paracetamol may not necessarily be the cause for the increased risk of asthma, but the possibility cannot be excluded either.
Researchers said the finding indicates that it is important to follow the current recommendation by the World Health Organization that paracetamol should be used only in times when young children have a fever of 38.5 C or higher and they obviously experience discomfort or pain.
For the study, the researchers gave parents of children aged six or seven in 31 countries questionnaires about symptoms of asthma, eczema and other allergic conditions as well as use of paracetamol for fever in their children’s first year of life and the past 12 months.
In addition to the association, the results of the study also showed that higher doses when used more regularly were associated with even a greater risk of developing asthma.
Among 103,000 children who currently us paracetamol, those who had used the painkiller more than once a month in the past 12 months had a three-fold higher risk of asthma compared to those who had not taken it for the same period.
Paracetamol or Tylenol in the US, a nonprescription drug available over the counter is considered a mild drug without much of adverse effects. But it is known that this drug can cause damage to the liver, kidney and other organs and have fatal interactions with alcohol, according to wikipedia.